Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 18, 2009, 9:42 PM CST for Holmes County, Walton County, Florida; Geneva County, Alabama. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2009, 9:42 PM CST (03:42 UTC)
- Expired
- Feb 18, 2009, 10:30 PM CST
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Geneva County, AL, Holmes County, FL, Walton County, FL
The radar
The Eglin Afb radar (KEVX), 50 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 9:45 PM CST | TSTM WND DMG | 2 Se Darlington, FL | MANY LARGE TREES FELLED BY 75-80 MPH WIND GUSTS BEWTEEN GLENDALE AND DARLINGTON. |
| Feb 18, 9:45 PM CST | HAIL 2.75 | 2 Se Darlington, FL | BASEBALL SIZED HAIL REPORTED BETWEEN GLENDALE AND DARLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 9:14 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Feb 18, 2:32 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 190342
SVRTAE
ALC061-FLC059-131-190430-
/O.NEW.KTAE.SV.W.0008.090219T0342Z-090219T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
942 PM CST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
NORTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
SOUTHERN GENEVA COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF GENEVA...
* UNTIL 1030 PM CST
* AT 938 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 29
MILES WEST OF GENEVA...OR 19 MILES NORTHWEST OF DE FUNIAK
SPRINGS...AND MOVING EAST AT 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTH OF GENEVA BY 1005 PM CST...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST
THURSDAY MORNING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3100 8639 3100 8619 3101 8618 3107 8619
3110 8557 3082 8560 3084 8638
TIME...MOT...LOC 0342Z 267DEG 50KT 3092 8628
$$
38-GODSEY1 follow-up statement
000
WWUS52 KTAE 190405
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 PM EST WED FEB 18 2009
ALC061-FLC059-131-190430-
/O.CON.KTAE.SV.W.0008.000000T0000Z-090219T0430Z/
GENEVA AL-HOLMES FL-WALTON FL-
1004 PM CST WED FEB 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHEASTERN WALTON...NORTHERN HOLMES AND SOUTHERN GENEVA
COUNTIES...
AT 1001 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR BARKER STORE...OR 8 MILES SOUTH OF GENEVA...MOVING EAST
AT 65 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ARDS CROSSROADS...BLACK AND THURSTON BY 1010 PM CST...
NOMA JUNCTION...NOMA AND ESTO BY 1015 PM CST...
UNDERWOOD CROSSING BY 1020 PM CST...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CST
THURSDAY MORNING FOR SOUTHEAST ALABAMA AND NORTH FLORIDA AND
SOUTHWESTERN GEORGIA.
LAT...LON 3083 8611 3095 8606 3108 8600 3110 8557
3082 8560
TIME...MOT...LOC 0404Z 266DEG 57KT 3093 8585
$$
38-GODSEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 8:10 PM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 18, 8:10 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
910 PM EST WED FEB 18 2009
...SEVERE WEATHER OUTBREAK STILL POSSIBLE TONIGHT...
.DISCUSSION...STRONG SW SFC FLOW IS STILL EVIDENT ACROSS THE CWA
THIS EVENING OUT AHEAD OF THE DEVELOPING SHORTWAVE AND APPROACHING
COLD FRONT FROM THE NW. THIS INCREASINGLY MOIST FLOW IS ADVECTING IN
DEWPOINTS IN THE MID 60S...NORTHWARD INTO MUCH OF THE FL PANHANDLE
...SOUTHEAST ALABAMA...AND WESTERN SECTIONS OF SOUTHWEST GEORGIA...
WHICH SHOULD GRADUALLY SPREAD EASTWARD DURING THE NEXT SEVERAL
HOURS. FURTHER TO THE NORTH AND WEST...SCT SUPERCELLULAR TSTMS WITH
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CONTINUE TO
DEVELOP...BUT MUCH OF THESE ARE STILL TRAVERSING EASTWARD JUST TO
THE N CWA THUS FAR...BUT IT MAY NOT BE TOO MUCH LONGER BEFORE SOME
THESE STRONGER CELLS BEGIN IMPACTING OUR REGION. HOWEVER...STILL
EXPECT THE GREATEST TORNADIC THREAT WILL BE ACROSS AREAS TO THE N OF
THE FL BORDER OVERNIGHT...AS AN INCREASED DAMAGING STRAIGHT LINE
WIND GUST THREAT (WITH SOME LARGE HAIL STILL POSSIBLE) DEVELOPS OVER
THE FLORIDA PANHANDLE AND BIG BEND AS A MORE LINEAR SQUALL LINE
FEATURE FORMS JUST IN ADVANCE OF THE COLD FRONT ITSELF. IN FACT...A
NEW SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED AT THE WESTERN
BORDER OF OUR CWA...AND WOULD NOT BE SURPRISED IF SUBSEQUENT WATCHES
FOR THE CWA ARE OF THE SEVERE VARIETY. NEVERTHELESS...ALL INTERESTS
ARE URGED TO MONITOR THE LATEST INFORMATION FROM THE NATIONAL
WEATHER SERVICE FOR ANY LATER WATCHES AND WARNINGS.
OVER THE COASTAL WATERS...WEVE SEEN A TEMPORARY SLIGHT DROP IN
WINDS AND SEAS TO LEVELS JUST BELOW SCA CRITERIA DURING THE PAST
COUPLE OF HOURS...BUT EXPECT THAT THIS WILL BE VERY BRIEF...WITH
WINDS QUICKLY RAMPING BACK UP AGAIN...SO WILL NOT MAKE ANY
SIGNIFICANT CHANGES TO THE UPDATED FCST TONIGHT.
&&
.AVIATION...MVFR CIGS WILL PREVAIL THROUGH MUCH OF THE NIGHT WITH
BRIEF PERIODS OF IFR IN THUNDERSTORMS. BEST CHANCE FOR STORMS WILL
BE BETWEEN 04-08Z AT DHN AND 07-11Z AT VLD. THE REMAINING TERMINALS
WILL BE IMPACTED MAINLY BETWEEN 06-10Z. AFTER THE FRONT SWEEPS
THROUGH...SKIES WILL CLEAR RAPIDLY...DURING THE PRE-DAWN HOURS AT
DHN AND PFN...AROUND SUNRISE AT ABY AND TLH AND A BIT AFTER AT VLD.
GUSTY NW WINDS WILL BE THE PRIMARY THREAT TO THE TERMINALS DURING
THE DAYLIGHT HOURS WITH FREQUENT GUSTS OVER 20 KT.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES ALL ZONES.
GA...FIRE WEATHER WATCH FRIDAY AFTN ALL ZONES.
FL...FIRE WEATHER WATCH THURSDAY AFTERNOON ALL ZONES.
FIRE WEATHER WATCH FRIDAY AFTERNOON ALL ZONES.
HIGH SURF ADVISORY UNTIL 4 AM CST THURSDAY FOR THE FOLLOWING
ZONES: BAY...COASTAL WALTON.
GM...SMALL CRAFT ADVISORY UNTIL 11 AM EST FRIDAY ALL LEGS.
&&
GOULD/MROCZKAHazardous weather outlook, Feb 18, 7:11 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 811 PM EST WED FEB 18 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-191100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 811 PM EST WED FEB 18 2009 /711 PM CST WED FEB 18 2009/ ...SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA PANHANDLE AND BIG BEND UNDER A SLIGHT RISK FOR SEVERE STORMS DURING THE OVERNIGHT HOURS. MOISTURE OFF THE GULF OF MEXICO RETURNED NORTHWARD TODAY ACROSS THE REGION. THIS MOISTENING ATMOSPHERE IS ALSO BECOMING INCREASINGLY UNSTABLE. WITH VERY FAVORABLE WIND PROFILES...THE FORECAST AREA IS BEING PRIMED FOR SEVERE WEATHER. INITIALLY DISCRETE SUPERCELL THUNDERSTORMS HAVE REMAINED GENERALLY NORTH OF THE AREA. HOWEVER...CONVECTION IS EXPECTED TO DEVELOP INTO A MORE LINEAR MODE...IN OTHER WORDS A SQUALL LINE OVERNIGHT AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THREAT WILL SHIFT TO DAMAGING STRAIGHT LINE WINDS...BUT ANY STORMS THAT DEVELOP OUT AHEAD OF THIS LINE COULD BE TORNADIC SUPERCELLS. THE SEVERE WEATHER THREAT WILL END FROM NORTHWEST TO SOUTHEAST BEFORE SUNRISE. STRONG ONSHORE FLOW AHEAD OF THE FRONT HAS PROMPTED THE ISSUANCE OF A SMALL CRAFT ADVISORY. ALSO...THE STRONG ONSHORE FLOW WILL LEAD TO BUILDING SURF ALONG THE PANHANDLE BEACHES...ESPECIALLY WALTON AND BAY COUNTIES. BREAKERS OF UP TO 6 FEET WITH RESIDUAL SWELLS OF 2 TO 4 FEET EARLY THURSDAY MORNING WILL PRODUCE DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION... ESPECIALLY AT HIGH TIDE. THERE IS A HIGH RISK FOR RIP CURRENTS AND A HIGH SURF ADVISORY IN IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SKIES WILL CLEAR OUT ON THURSDAY IN THE WAKE OF THE FRONT. A LIGHT FREEZE IS POSSIBLE LATE THURSDAY NIGHT...ESPECIALLY NORTH OF THE FLORIDA BORDER ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHERN GEORGIA. HIGH PRESSURE THEN SETTLES OVERHEAD FRIDAY NIGHT PROVIDING A GOOD RADIATIONAL COOLING SETUP...AND A MORE WIDESPREAD LIGHT FREEZE AWAY FROM THE IMMEDIATE COAST. A VERY DRY AIRMASS WILL FAVOR THE SPREAD OF WILDFIRES...SHOULD ANY OCCUR...THURSDAY AND FRIDAY. ANOTHER FRONT WILL DELIVER A SHOT OF COLD AND DRY AIR FOR THE END OF THE WEEKEND WITH A LIGHT FREEZE AGAIN POSSIBLE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS ALREADY BEEN ACTIVATED AND WILL REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS. SPOTTERS...PLEASE RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
In the hours before
Special weather statement, Feb 18, 3:54 PM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 454 PM EST WED FEB 18 2009 ALZ069-FLZ011-182245- HOUSTON-JACKSON- 354 PM CST WED FEB 18 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHEAST HOUSTON COUNTY IN SOUTHEAST ALABAMA AND JACKSON COUNTY IN THE PANHANDLE OF FLORIDA... * UNTIL 445 PM CST AT 351 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF COTTONWOOD...MOVING EAST AT 30 MPH. THIS STORM WILL BE NEAR... 4 MILES SOUTH OF COTTONWOOD BY 400 PM CST. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 38-GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 6:51 PM CST | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 13 hr |
| Feb 18, 9:11 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Walton | 34 min |
| Feb 18, 9:45 PM CST | Tornado Warning | TAE | Holmes, Walton | 30 min |
| Feb 18, 10:21 PM CST | Severe Thunderstorm Warning | TAE | Holmes, Jackson, Washington | 39 min |
| Feb 18, 10:45 PM CST | Severe Thunderstorm Warning | TAE | Jackson | 45 min |
| Feb 18, 10:50 PM CST | Tornado Warning | TAE | Jackson | 25 min |
| Feb 19, 1:07 AM CST | Lake Wind Advisory | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 16 hr |
| Feb 19, 3:08 AM CST | Severe Thunderstorm Warning | TAE | Madison | 22 min |
| Feb 19, 3:41 AM CST | Special Marine Warning | TAE | 94 min | |
| Feb 19, 4:11 AM CST | Special Marine Warning | TAE | 94 min | |
| Feb 19, 5:23 AM CST | Special Marine Warning | TAE | 82 min | |
| Feb 19, 8:08 AM CST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 10 hr |
| Feb 19, 8:08 AM CST | Red Flag Warning | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 34 hr |
| Feb 19, 1:49 PM CST | Fire Weather Watch | TAE | Bay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more | 38 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.